Washington, 2018Debris Flows and Flooding in Washington, April 16 to 19, 2018
April 16 to 19, 2018 · NWS OTX · 4 events in 2 counties and zones
The second week of April brought a period of wet weather to northeast Washington. 79 inches of rain between April 11th and the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second week of April brought a period of wet weather to northeast Washington. Boundary Dam measured 1.79 inches of rain between April 11th and the 17th. Newport measured 1.6 inches during the same period and Mazama measured 1.01 inches. Holden Village recording 1.48 inches. All of this rain lead to saturated ground conditions by the beginning of the third week of April and set the stage for a rash of areal floods and debris flows in the mountainous areas of northeast Washington. Okanogan County was particularly hard hit with numerous road closures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 16, 4:06 AM PST, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 16, 4:06 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
506 AM PDT Mon Apr 16 2018
.SYNOPSIS...
Widespread this morning with the potential for moderate rainfall
and significant high mountain snow. Cooler air and gusty winds
will arrive this morning as a strong cold front pushes through
the region late tonight with falling snow levels. The colder
temperatures will result graupel with afternoon showers today.
Tuesday will still see a mix of rain and snow showers while the
rest of the week will be drier with occasional showers.
&&
.DISCUSSION...
Today through Tuesday: A cold upper level low pressure system will
move in over the region this afternoon. There is a cold front push
up across northern OR early this morning at 2:00 AM. It is progged
to sweep across eastern WA and the ID Panhandle through the
morning. There is strong dynamics along the front combined with
steep mid level lapse rates will result in more moderate to
locally heavy rain out ahead of the front. Strong cold air
advection with the front may also result in a brief period of rain
switching over to snow on the Palouse, to the higher benches
around Spokane, into the valleys of the Central Panhandle Mtns and
on the Camas Prairie. The Camas Prairie may see a quick inch of
slush snow, but much of the rest of the lower elevations will see
non-accumulating snow if at all.
Winds will become gusty with frontal passage across the basin and
into the Spokane Area and Palouse. Wind gusts of up around 35 mph
will be possible. Breezy to windy conditions will then continue
into the afternoon hours. There will be a brief break from the
precip in the mid to late morning hours behind the front. However,
showers will return in the afternoon over much of the region as a -30
Celsius cold pool at 500 mb moves in over the region. This will
destabilize the atmosphere with graupel showers mixed in with the
rain showers through the afternoon. Some of the stronger cells
that pulse up may also spit out a couple lightning strikes. Lifted
Condensation Levels (LCLs) will be on the colder side, so
separation of charges will likely limit our thunderstorm
potential for today.
Rivers and small streams will be on the rise after our wet night.
No flooding is anticipated though. Large puddles in low lying
areas will be likely and commuters should be aware of this
possibility while heading out this morning. Soils are quite
saturated after multiple rounds of heavy rain events in the past
month. Debris flows or mud flows will continue to be a risk in
steep terrain, especially in the east slopes of the northern
Cascades.
The upper level low will begin to make its exit tomorrow. It will
send across some more energy overnight Monday though. Precip will
be focused mainly into the Central Panhandle Mountains. Snow
levels will be much lower with snow possible down into the
valleys. Moderate snow accumulations will be possible above 3000
feet and highlight will may be needed later today for the
potential of accumulating snow for travel over Lookout Pass.
Pressure gradients remain tight for Tuesday over the region with
another windy day in store. A chance of showers is expected on
Tuesday, but not expected to be as unstable. Best chances for
showers on Tuesday will be in the ID Panhandle. /SVH
Wednesday through Sunday: Tuesday night showers over the mountains
dissipate and drier weather is expected to continue into Wednesday
as the ridge axis moves into eastern Washington overnight. Partly
cloudy skies will stick around Wednesday as a weakening low digs
well to our south, keeping most of its energy and showers in
Oregon and California. It looks to split off a smaller, weak
disturbance that, if it stays far north enough, could bring
scattered shower chances on Wednesday afternoon and evening. Any
shower chances quickly diminish overnight as the parent low moves
further into the desert southwest. A stronger ridge lingering over
the region for most of Friday and Saturday will bring the most
pleasant weather of the week with dry conditions, sunny skies, and
temperatures warming by several degrees into the mid and upper
50s. Saturday's system is trending weaker with the past several
model runs, and there is potential that it will not dip as far
south as previously though, which would limit precip chances.
Right now the best chance for rain/snow showers on Saturday look
to be in the Cascades and NE Washington/N Idaho mountains. Winds
will be breezy as that surface low passes us to the north with
gusts of 25-30 mph possible in the Columbia Basin. Cautiously
optimistic that Sunday into next week will bring a more prolonged
period of dry and warm weather to the region. /bw
&&
.AVIATION...
12Z TAFS: A surface low is moving up the Okanogan Valley early
this morning with a cold front extending out over the Spokane Area
and to Pullman/Lewiston in eastern WA. Strong upward motion along
the cold front will result in moderate to heavy rainfall in the ID
Panhandle. KCOE will see IFR conditions through at least 13Z
before tapering off to showers. All other TAF sites will see the
potential for MVFR cigs through mid morning. Cigs will then lift
in the afternoon, but showers will fill back in over the region
behind the cold front as the cold upper level low takes residence
over north-central WA. Showers will consist of a mix of rain and
graupel. Gusty southwest winds today to between 25-30 kts. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 35 49 32 50 33 / 80 60 30 10 20 10
Coeur d'Alene 46 34 47 31 49 31 / 100 70 80 10 20 10
Pullman 47 33 47 32 50 33 / 80 60 60 10 20 10
Lewiston 53 39 53 36 56 37 / 80 30 30 10 20 10
Colville 49 36 53 31 53 31 / 100 60 60 20 20 10
Sandpoint 44 35 44 32 47 31 / 100 80 80 30 20 10
Kellogg 42 33 42 30 46 30 / 100 80 90 20 20 10
Moses Lake 55 40 57 35 56 35 / 40 30 10 10 20 10
Wenatchee 55 38 55 37 54 36 / 40 20 10 10 30 10
Omak 55 38 58 34 55 34 / 70 40 10 10 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 16, 5:19 AM PST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
619 AM PDT Mon Apr 16 2018
IDZ002-026-WAZ032>036-041-043-044-171330-
Coeur d'Alene Area-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
619 AM PDT Mon Apr 16 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
IDZ001-003-004-027-WAZ031-037-038-042-171330-
Northern Panhandle-Idaho Palouse-Central Panhandle Mountains-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
619 AM PDT Mon Apr 16 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow levels will drop today behind a cold front passage. Another
round of precipitation tonight will result in accumulating snow
into Tuesday morning above 3000 feet.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Flood, Okanogan
- When
- April 16, 7:00 AM PST to April 18, 12:00 PM PST
- Where
- Okanogan County, 0.7 mi NE of Oroville Scott Arpt to 6.59 mi W of Chopaka
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 48.978, -119.391
Numerous areal flooding issues were noted across much of Okanogan County during the third week of April, including Green Lake Road closed due to flooding of Brown Lake over the roadway, North Star Road closed near Three Devils Road due to water and mud over the roadway, Windy Hill Road closed due to mud and water over the road and Loup Loup Canyon Road closed due to water over the road.
Debris Flow, Okanogan
- When
- April 16, 7:45 AM PST to April 17, 12:00 PM PST
- Where
- Okanogan County, 0.91 mi E of Conconully to 0.84 mi E of Conconully
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 48.570, -119.730
Sinlahekin Road just east of Conconully was closed due to mud and debris over the road.
Debris Flow, Okanogan
- When
- April 16, 7:50 AM PST to April 19, 12:00 PM PST
- Where
- Okanogan County, 3.32 mi SSE of Ruby to 4.82 mi SE of Ruby
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 48.460, -119.690
Salmon Creek Road was closed for three days due to mud covering the roadway. The mud came off of a burn scarred hillside and was 4 feet deep in places.
Flood, Pend Oreille
- When
- April 16, 8:50 AM PST to 8:00 PM PST
- Where
- Pend Oreille County, 1.95 mi SW of Jared to 1.39 mi SW of Jared
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 48.450, -117.330
Flooding across the road closed a quarter mile stretch of State Highway 20 near Cusick.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Vermont, April 16, 2018$275,000 · 63 kt wind · 4 events
- Strong Wind in New York, April 16, 2018$180,000 · 5 events
- High Wind in Utah, April 16, 2018$50,000 · 74 kt wind · 7 events
- Flooding and Strong Wind in Massachusetts, April 16, 2018$28,000 · 14 events
- Strong Wind in Connecticut, April 16, 2018$50,000 · 1 event
- High Wind in Wyoming, April 16 to 17, 201874 kt wind · 31 events
- Flash Flooding and Flooding in New Jersey, April 16 to 17, 201825 events
- High Wind and Strong Wind in California, April 16, 2018$20,000 · 62 kt wind · 6 events
- High Wind in New York, April 16, 2018$20,000 · 52 kt wind · 2 events
- Hail and Lightning Strike in California, April 16, 20180.25 in hail · 15 events
- Flash Flooding and Flooding in New York, April 16 to 17, 201813 events
- Flash Flooding and Flooding in Virginia, April 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750958, 750956, 750955, 750957.